Wisconsin, 2004

Tornadoes in Wisconsin, July 11, 2004

July 11, 2004 · NWS GRB · 6 events in 2 counties and zones

Clusters of showers and a few thunderstorms developed and moved across north-central Wisconsin during the late afternoon and early evening hours. A strong upper atmospheric disturbance enhanced rotation in the showers and storms and several funnel clouds developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Clusters of showers and a few thunderstorms developed and moved across north-central Wisconsin during the late afternoon and early evening hours. A strong upper atmospheric disturbance enhanced rotation in the showers and storms and several funnel clouds developed. Some of the funnels touched down as weak tornadoes, including one that toppled numerous trees onto power lines and damaged a pontoon boat 8 miles southwest of Harshaw (Oneida co.). A pair of tornadoes also touched down simultaneously west of the Tomahawk airport (Lincoln co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 11, 1:45 AM CST, 12 hours 57 minutes earlier.

Area forecast discussion, Jul 11, 1:45 AM CST, 12 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
245 AM CDT SUN JUL 11 2004

.SHORT TERM...TODAY/TONIGHT/MONDAY.  PCPN CHANCES CONTINUE TO BE THE
MAIN CHALLENGE DURING THIS PERIOD.  LARGE NORTH/SOUTH AREA OF CONVECTION
OVER MN EARLY THIS AM...MOVING VERY SLOWLY EASTWARD DUE TO WEAK WINDS
ALOFT.  THIS CONVECTION IS ASSOC WITH A S/W WHICH IS TAPPING DEEPER
MOISTURE ON A WEAK LLJ OVER MN.  THIS FEATURE IS PROGGED TO DRIFT SLOWLY
OVER THE STATE TODAY BEFORE DEPARTING ERN WI THIS EVENING.  AIR MASS IS
A BIT MORE STABLE OVER FAR ERN WI NEAR SFC HIGH TODAY...BUT WITH S/W
ENERGY AND MAX DAYTIME HEATING...WILL KEEP AN AFTN CHC GOING THAT WILL
CONTINUE INTO THE EVENING AS THE S/W PASSES.

INCREASING ZONAL OR WRLY FLOW ALOFT INCREASES TOWARD MONDAY AFTERNOON.
WITH HIGH DEWPOINTS REMAINING NEAR WEAK FRONTAL BOUNDARY OVER EASTERN MN
OR WESTERN WI...SFC BASE INSTABILITY WILL REMAIN...BUT INCREASING WINDS
AND DRIER MID LEVELS MAY AID IN TSRA DEVELOPMENT/INTENSIFICATION.
MODELS ARE TRENDING TOWARD A S/W TO PASS OVER THE NRN GRT LAKES REGION
IN RESPONSE TO THE CHANGE TO A NW FLOW ALOFT. ADDED A CHC OF TSRAS FOR
MONDAY AFTERNOON FOR NRN WI.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. FOR MONDAY NIGHT...
WILL CONTINUE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE NORTH AND
WEST AS A WEAK DISTURBANCE MOVES THROUGH THE REGION. ATTENTION TURNS
TO APPROACHING COLD FRONT AND UPPER LEVEL DISTURANCE ON TUESDAY. BOTH
THE ETA/GFS SHOWING DEEPENING 500MB TROUGH ACROSS THE WESTERN GREAT
LAKES...AND SIGNIFICANT SHORTWAVE DROPPING SOUTHEAST OUT OF CANADA.
ETA WAS INDICATING 850/500MB LAPSE RATES OF 6.5 TO 7.0 C/KM AND 80+
SPEED MAX AT 200MB...WITH NORTHEAST WISCONSIN IN THE FAVORABLE LEFT
EXIT REGION OF THIS JET. CURRENT THINKING IS THERE WILL BE MORE
CONVECTION TUESDAY NIGHT THAN WHAT MOST OF THE MODELS ARE SHOWING.
THE ONLY INHIBITING FACTOR COULD BE CONVECTION ONGOING TO DIURNAL
HEATING WITH TEMPERATURES IN THE 80S WITH DEWPOINTS WELL INTO THE 60S.

NORTHWEST FLOW RETURNS TO THE AREA ON WEDNESDAY AND CONTINUES INTO THE
END OF THE WEEK...BEFORE THE FLOW RETURNS MORE ZONAL AS THE TROUGH LIFTS
OUT OF THE AREA. FOR WEDNESDAY AND THURSDAY...DID LOWER HIGHS A FEW
DEGREES DUE TO COOLER NORTHWEST FLOW. THIS ONSET OF COOL AIR SHOULD NOT
BE AS EXTREME AS THE LAST OUTBREAK WHICH SAW RECORD LOW MAXIMUMS SET
AS MANY LOCATIONS. TEMPERATURES SHOULD BE SLIGHTLY BELOW NORMAL FOR
THIS TIME OF YEAR. DID ALSO ADD A CHANCE OF SHOWERS ON WEDNESDAY OVER
THE FAR NORTHEAST. EXPECTING SOME INSTABILITY SHOWERS AS BEST
INSTABILITY OVER THE REGION WITH WEAK DISTURBANCE PASSING TO THE
NORTHEAST OF THE AREA.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 11, 11:15 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CDT SUN JUL 11 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121300-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1215 PM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON.  THE
CHANCE OF THUNDERSTORMS WILL CONTINUE MAINLY THIS EVENING OVER CENTRAL
AND NORTHEAST WISCONSIN.  INSTABILITY IS MARGINAL...SO SEVERE STORMS ARE
NOT EXPECTED. HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
HAIL FROM LATE MONDAY AFTERNOON INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MG
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 177 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

6 tornado. Local standard time, as filed.

Tornado, Oneida

When
July 11, 2:42 PM CST to 2:45 PM CST
Where
Oneida County, 8 mi SW of Harshaw
Rating
F0
Path length
0.2 mi
Path width
60 yd
Reported by
LAW ENFORCEMENT
Coordinates
45.583, -89.767

Tornado, Oneida

When
July 11, 3:43 PM CST
Where
Oneida County, 1 mi W of Goodnow
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
45.700, -89.650

Tornado, Lincoln

When
July 11, 3:45 PM CST
Where
Lincoln County, Irma
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
45.350, -89.667

Tornado, Lincoln

When
July 11, 4:13 PM CST
Where
Lincoln County, 6 mi W of Tomahawk
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
AMATEUR RADIO
Coordinates
45.467, -89.850

Tornado, Lincoln

When
July 11, 4:13 PM CST
Where
Lincoln County, 6 mi W of Tomahawk
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
AMATEUR RADIO
Coordinates
45.467, -89.850

Tornado, Lincoln

When
July 11, 4:40 PM CST
Where
Lincoln County, 4 mi W of Tomahawk
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
AMATEUR RADIO
Coordinates
45.467, -89.817

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyThe tornado archive for Wisconsin, 2004Warnings in Wisconsin, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416905, 5416906, 5416907, 5416908, 5416909, 5416910.